Suspected air embolism associated with post-anesthetic pulmonary edema and neurologic sequelae in a horse

Todd C. Holbrook, Julie E Dechant, Chris L. Crowson

Research output: Contribution to journalArticle

30 Citations (Scopus)

Abstract

A 523 kg Quarter Horse was anesthetized for unilateral eye enucleation. The anesthetic period was unremarkable. During anesthetic recovery the cap on the jugular venous catheter became dislodged. Clinical signs of pulmonary edema associated with moderate arterial hypoxemia subsequently developed. Although pulmonary edema resolved with medical therapy, the day following anesthetic recovery, clinical signs of vestibular disease and blindness developed. Treatment included nasal oxygen insufflation, flunixin meglumine, furosemide, dexamethasone, thiamine, dimethylsulfoxide, antimicrobials, and phenylbutazone. The horse recovered and was discharged from the hospital after 7 days of treatment and was neurologically normal at 6 weeks. While venous air embolism was not confirmed in this case, the catheter cap complication followed by signs of pulmonary edema and neurologic sequelae support the presumptive pathogenesis of this horse's complications. Diagnostic confirmation of air embolism in horses with compatible acute clinical signs should be documented with echocardiography.

Original languageEnglish (US)
Pages (from-to)217-222
Number of pages6
JournalVeterinary Anaesthesia and Analgesia
Volume34
Issue number3
DOIs
StatePublished - May 2007
Externally publishedYes

Fingerprint

Air Embolism
embolism
complications (disease)
Pulmonary Edema
nervous system
anesthetics
edema
Nervous System
Horses
Anesthetics
lungs
horses
catheters
air
phenylbutazone
flunixin
furosemide
Quarter Horse
Vestibular Diseases
Catheters

Keywords

  • Air embolism
  • Anesthesia
  • Blindness
  • Equine
  • Nystagmus
  • Pulmonary edema

ASJC Scopus subject areas

  • veterinary(all)

Cite this

Suspected air embolism associated with post-anesthetic pulmonary edema and neurologic sequelae in a horse. / Holbrook, Todd C.; Dechant, Julie E; Crowson, Chris L.

In: Veterinary Anaesthesia and Analgesia, Vol. 34, No. 3, 05.2007, p. 217-222.

Research output: Contribution to journalArticle

@article{66f8a3463fa64deeaf05df0917212e60,
title = "Suspected air embolism associated with post-anesthetic pulmonary edema and neurologic sequelae in a horse",
abstract = "A 523 kg Quarter Horse was anesthetized for unilateral eye enucleation. The anesthetic period was unremarkable. During anesthetic recovery the cap on the jugular venous catheter became dislodged. Clinical signs of pulmonary edema associated with moderate arterial hypoxemia subsequently developed. Although pulmonary edema resolved with medical therapy, the day following anesthetic recovery, clinical signs of vestibular disease and blindness developed. Treatment included nasal oxygen insufflation, flunixin meglumine, furosemide, dexamethasone, thiamine, dimethylsulfoxide, antimicrobials, and phenylbutazone. The horse recovered and was discharged from the hospital after 7 days of treatment and was neurologically normal at 6 weeks. While venous air embolism was not confirmed in this case, the catheter cap complication followed by signs of pulmonary edema and neurologic sequelae support the presumptive pathogenesis of this horse's complications. Diagnostic confirmation of air embolism in horses with compatible acute clinical signs should be documented with echocardiography.",
keywords = "Air embolism, Anesthesia, Blindness, Equine, Nystagmus, Pulmonary edema",
author = "Holbrook, {Todd C.} and Dechant, {Julie E} and Crowson, {Chris L.}",
year = "2007",
month = "5",
doi = "10.1111/j.1467-2995.2006.00317.x",
language = "English (US)",
volume = "34",
pages = "217--222",
journal = "Veterinary Anaesthesia and Analgesia",
issn = "1467-2987",
publisher = "Wiley-Blackwell",
number = "3",

}

TY - JOUR

T1 - Suspected air embolism associated with post-anesthetic pulmonary edema and neurologic sequelae in a horse

AU - Holbrook, Todd C.

AU - Dechant, Julie E

AU - Crowson, Chris L.

PY - 2007/5

Y1 - 2007/5

N2 - A 523 kg Quarter Horse was anesthetized for unilateral eye enucleation. The anesthetic period was unremarkable. During anesthetic recovery the cap on the jugular venous catheter became dislodged. Clinical signs of pulmonary edema associated with moderate arterial hypoxemia subsequently developed. Although pulmonary edema resolved with medical therapy, the day following anesthetic recovery, clinical signs of vestibular disease and blindness developed. Treatment included nasal oxygen insufflation, flunixin meglumine, furosemide, dexamethasone, thiamine, dimethylsulfoxide, antimicrobials, and phenylbutazone. The horse recovered and was discharged from the hospital after 7 days of treatment and was neurologically normal at 6 weeks. While venous air embolism was not confirmed in this case, the catheter cap complication followed by signs of pulmonary edema and neurologic sequelae support the presumptive pathogenesis of this horse's complications. Diagnostic confirmation of air embolism in horses with compatible acute clinical signs should be documented with echocardiography.

AB - A 523 kg Quarter Horse was anesthetized for unilateral eye enucleation. The anesthetic period was unremarkable. During anesthetic recovery the cap on the jugular venous catheter became dislodged. Clinical signs of pulmonary edema associated with moderate arterial hypoxemia subsequently developed. Although pulmonary edema resolved with medical therapy, the day following anesthetic recovery, clinical signs of vestibular disease and blindness developed. Treatment included nasal oxygen insufflation, flunixin meglumine, furosemide, dexamethasone, thiamine, dimethylsulfoxide, antimicrobials, and phenylbutazone. The horse recovered and was discharged from the hospital after 7 days of treatment and was neurologically normal at 6 weeks. While venous air embolism was not confirmed in this case, the catheter cap complication followed by signs of pulmonary edema and neurologic sequelae support the presumptive pathogenesis of this horse's complications. Diagnostic confirmation of air embolism in horses with compatible acute clinical signs should be documented with echocardiography.

KW - Air embolism

KW - Anesthesia

KW - Blindness

KW - Equine

KW - Nystagmus

KW - Pulmonary edema

UR - http://www.scopus.com/inward/record.url?scp=34247185269&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=34247185269&partnerID=8YFLogxK

U2 - 10.1111/j.1467-2995.2006.00317.x

DO - 10.1111/j.1467-2995.2006.00317.x

M3 - Article

C2 - 17444936

AN - SCOPUS:34247185269

VL - 34

SP - 217

EP - 222

JO - Veterinary Anaesthesia and Analgesia

JF - Veterinary Anaesthesia and Analgesia

SN - 1467-2987

IS - 3

ER -